Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 55, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 10, 2020, 8:38 AM CDT for Portage County, Waupaca County, Waushara County, Wisconsin. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 8:38 AM CDT (13:38 UTC)
- Expired
- Aug 10, 2020, 9:13 AM CDT
- In force
- 35 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Portage County, WI, Waupaca County, WI, Waushara County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 8:51 AM CDT | TSTM WND GST 46 | Wautoma, WI | |
| Aug 10, 8:55 AM CDT | TSTM WND DMG | Waupaca, WI | TREE DOWN. DELAYED REPORT FROM SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.6 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
216
WUUS53 KGRB 101338
SVRGRB
WIC097-135-137-101430-
/O.NEW.KGRB.SV.W.0055.200810T1338Z-200810T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
838 AM CDT Mon Aug 10 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southeastern Portage County in central Wisconsin...
Waushara County in central Wisconsin...
Southwestern Waupaca County in northeastern Wisconsin...
* Until 930 AM CDT.
* At 838 AM CDT, severe thunderstorms were located along a line
extending from near Amherst to 7 miles southwest of Hartman Creek
State Park to 6 miles southwest of Wautoma, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Napowan Scout Camp around 845 AM CDT.
Hartman Creek State Park around 850 AM CDT.
Waupaca, Redgranite and Chain O' Lakes-King around 855 AM CDT.
Other locations impacted by these severe thunderstorms include Rural,
Saxeville, Lind Center, Mount Morris, Auroraville, Wild Rose, Emmons
Creek Barrens, Borth, Sheridan and Silver Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4422 8936 4438 8942 4443 8889 4398 8890
4398 8944
TIME...MOT...LOC 1338Z 263DEG 37KT 4440 8936 4423 8927 4399 8935
HAIL...0.75IN
WIND...60MPH
$$
RDM3 follow-up statements
363
WWUS53 KGRB 101358
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
858 AM CDT Mon Aug 10 2020
WIC097-135-137-101430-
/O.CON.KGRB.SV.W.0055.000000T0000Z-200810T1430Z/
Portage WI-Waushara WI-Waupaca WI-
858 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR SOUTHEASTERN PORTAGE...EASTERN WAUSHARA AND SOUTHWESTERN WAUPACA
COUNTIES...
At 857 AM CDT, severe thunderstorms were located along a line
extending from near Waupaca to 6 miles west of Fremont to near
Redgranite, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southeastern Portage, eastern Waushara and southwestern Waupaca
Counties, including the following locations... Rural, Saxeville, Lind
Center, Mount Morris, Auroraville, Emmons Creek Barrens, Borth,
Sheridan, Silver Lake and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4423 8921 4439 8933 4443 8889 4398 8890
4398 8924
TIME...MOT...LOC 1357Z 263DEG 37KT 4442 8910 4425 8901 4401 8909
HAIL...0.75IN
WIND...60MPH
$$
RDM515
WWUS53 KGRB 101404
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
904 AM CDT Mon Aug 10 2020
WIC097-101413-
/O.CAN.KGRB.SV.W.0055.000000T0000Z-200810T1430Z/
Portage WI-
904 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4426 8908 4441 8914 4443 8889 4398 8890
4399 8914
TIME...MOT...LOC 1403Z 263DEG 32KT 4442 8905 4425 8896 4400 8904
$$
WIC135-137-101430-
/O.CON.KGRB.SV.W.0055.000000T0000Z-200810T1430Z/
Waushara WI-Waupaca WI-
904 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR EASTERN WAUSHARA AND SOUTHWESTERN WAUPACA COUNTIES...
At 903 AM CDT, severe thunderstorms were located along a line
extending from near Waupaca to near Fremont to near Redgranite,
moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Waupaca, Redgranite, Weyauwega, Pine River, Lohrville, Lind Center,
Poy Sippi, Auroraville, West Bloomfield and Borth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4426 8908 4441 8914 4443 8889 4398 8890
4399 8914
TIME...MOT...LOC 1403Z 263DEG 32KT 4442 8905 4425 8896 4400 8904
HAIL...0.75IN
WIND...60MPH
$$
RDM230
WWUS53 KGRB 101413
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
913 AM CDT Mon Aug 10 2020
WIC135-137-101423-
/O.CAN.KGRB.SV.W.0055.000000T0000Z-200810T1430Z/
Waushara WI-Waupaca WI-
913 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WAUSHARA AND
SOUTHWESTERN WAUPACA COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
LAT...LON 4426 8908 4441 8914 4443 8889 4398 8890
4399 8914
TIME...MOT...LOC 1411Z 263DEG 37KT 4443 8893 4426 8884 4401 8892
$$
RDMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:17 AM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 10, 6:17 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 617 AM CDT Mon Aug 10 2020 Updated aviation portion for 12Z TAF issuance .SHORT TERM...Today...Tonight...and Tuesday Issued at 359 AM CDT Mon Aug 10 2020 MSAS analysis/surface observations show the cold front stretching from the Arrowhead of MN south-southwest to north-central IA around 09Z. Satellite imagery shows a cluster of storms developing along the cold front over northwest WI/eastern MN this morning. Additionally, low clouds have developed across much of central WI into northeast WI with bases around 600ft. Radar trends continue to show the aforementioned cluster of thunderstorms developing and shifting eastward at or around 35 mph early this morning. A few of the storms have produced marginally severe hail across east- central MN this morning. Today: The cold front will continue to shift southeastward through the area through the day, moving from central WI around 12Z this morning to the Fox Valley/Door Peninsula by or around 18Z. Along and ahead of the cold front, enough forcing and moisture will be in place to give at least a broken line of showers and thunderstorms. This is probably the best feature, to line the precip chances along, that has been seen over the past couple of days. MUCAPE is progged to be around 1500-2500 J/kg ahead of the front, which will again be plenty to see thunderstorm potential. The elevated instability is expected to increase across the Fox Valley into far northeast Wisconsin by 18Z as the front passes through the area. These values may be overdone to some extent as much of the area will likely remain under increased cloud cover through much of the day. Shear values over these locations are also expected to increase to around 25kts, which will lead to a risk of isolated strong to possibly severe thunderstorms by late morning and early afternoon. Heavy rain, hail and gusty winds would be the most likely threats (in that order), with the fairly steep mid-level lapse rates (7-8 C/km) and some dry air in the mid levels. Areas to the west and northwest of the front will see a bit cooler and drier day, with more comfortable humidity levels and some sunshine during the afternoon hours. High temperatures are forecast to be in upper 70s and low 80s ahead of the front and mid to upper 70s behind the front. Tonight: Much quieter weather expected. Dry high pressure will build in behind the front, allowing skies to clear across all of the CWA during the evening. Winds are expected to become light out of the west overnight and PWATs are are progged to be about 50% of normal, which should allow temperatures too quickly cool into the 50s across much of the area. It wouldn't be completely out of the question to see some upper 40s in the typical cold spots. The increased soil moisture, light winds and cool temperatures may also result in some patchy ground fog development overnight. Tuesday: The aforementioned surface ridge is expected to remain in place through this time period, allowing for mostly clear skies and more comfortable humidity values across the area. Deeper mixing during the afternoon, will likely allow lower dewpoints to mix down across the area; therefore, dropped them down a few degrees, especially across the sandy soil locations. High temperatures are forecast to be in the upper 70s to low 80s, coolest along the lakeshore. .LONG TERM...Tuesday Night Through Sunday Issued at 359 AM CDT Mon Aug 10 2020 Fairly zonal flow noted at 500mb into next weekend as temperatures expected to remain above normal during the period. The new ECMWF indicated a possible shift in the pattern late next weekend into the following work week as 500mb ridge builds across the western United States and trough deepens across the Great Lakes region. For Tuesday night and Wednesday, dry conditions are expected with fairly seasonal humidity readings for August. Like the last few nights, significant differences in when the chances of rain return to the forecast area. Canadian model has something moving into the area Wednesday evening while the GFS has something across the north for the same time frame. Meanwhile, the NAM/ECMWF keep Wednesday night dry. In matter of fact, the ECMWF would keep things dry through at least Friday, if not into early next weekend. Have low chance pops from time to time Thursday into Saturday, but confidence is low if any rain would occur. Prefer the ECMWF solution for now. No changes made to the Sunday period for now due to low confidence in the evolution of the pattern. Temperatures should remain above normal through the weekend. && .AVIATION...for 12Z TAF Issuance Issued at 617 AM CDT Mon Aug 10 2020 Main forecast concerns with the TAF issuance is the low clouds at the TAF sites this morning and the potential for showers and thunderstorms through this afternoon. The cold front over western WI has touched off a broken line of showers and thunderstorms this morning, which will likely impact RHI/CWA/AUW during the first few hours of the TAF issuance. The cold front is expected to reach GRB/ATW/MTW between 17Z and 21Z, which will be the most likely time for showers and storms to impact those sites. A couple of the storms could become strong and produce gusty winds and hail late this morning into this afternoon. After the front exits the region by 00Z, improving conditions can be expected at each TAF site for tonight into Tuesday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Cooley LONG TERM......Eckberg AVIATION.......Cooley
Hazardous weather outlook, Aug 10, 4:51 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 451 AM CDT Mon Aug 10 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 451 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Thunderstorms may redevelop through early this afternoon, especially in east-central Wisconsin. A few of the storms could be strong or severe and produce large hail, gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms will return late in the work week and continue into next weekend. It is too early to determine if any of the storms will become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon across northeast Wisconsin. Spotters are requested to report any wind damage, large hail, flooding or rainfall over an inch to the National Weather Service in Green Bay. LMZ521-522-541>543-111000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 451 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Areas of dense fog have developed this morning and will likely linger into the early afternoon hours in the nearshore waters of Lake Michigan. A dense fog advisory has been issued. Thunderstorms may pose a hazard to boaters on the bay and lake today into early this evening. Some of the storms could produce strong winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may pose a hazard to boaters later this week into next weekend. Cooley/Eckberg
In the hours before
Special weather statement, Aug 10, 6:58 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
658 AM CDT Mon Aug 10 2020
WIZ035-101300-
Wood WI-
658 AM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR WOOD COUNTY UNTIL 800 AM CDT...
At 657 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Hatfield to near Coon
Valley. Movement was east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Wisconsin Rapids, Pittsville, Babcock, Lake Wazeecha, Nekoosa, Port
Edwards, Biron, Vesper, Rudolph and Arpin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4453 9031 4458 8985 4451 8984 4451 8973
4425 8972 4425 9032
TIME...MOT...LOC 1157Z 263DEG 35KT 4440 9083 4374 9095
CooleyLocal storm report, Aug 10, 8:03 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
803 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM TSTM WND GST WISCONSIN RAPIDS 44.40N 89.84W
08/10/2020 M43.00 MPH WOOD WI ASOS
&&
RICHMLocal storm report, Aug 10, 8:18 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
818 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM TSTM WND DMG 5 N BABCOCK 44.37N 90.11W
08/10/2020 WOOD WI PUBLIC
LARGE TREE DOWN AT THE INTERSECTION OF HIGHWAY 80 AND 54.
DELAYED REPORT FROM SOCIAL MEDIA. TIME ESTIMATED BY
RADAR.
&&
BERSCHThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:11 PM CDT | Special Weather Statement | GRB | Vilas | 64 min |
| Aug 9, 7:26 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 49 min |
| Aug 9, 8:30 PM CDT | Special Weather Statement | GRB | Oneida | 30 min |
| Aug 10, 4:37 AM CDT | Marine Dense Fog Advisory | GRB | 11 hr | |
| Aug 10, 6:58 AM CDT | Special Weather Statement | GRB | Wood | 62 min |
| Aug 10, 7:09 AM CDT | Severe Thunderstorm Warning | GRB | Wood | 51 min |
| Aug 10, 7:57 AM CDT | Severe Thunderstorm Warning | GRB | Portage, Waushara, Wood | 48 min |
| Aug 10, 9:01 AM CDT | Special Weather Statement | GRB | Outagamie, Winnebago | 44 min |
| Aug 10, 10:56 AM CDT | Special Weather Statement | GRB | Florence | 49 min |
| Aug 10, 12:45 PM CDT | Special Weather Statement | GRB | Winnebago | 45 min |
| Aug 10, 12:52 PM CDT | Special Weather Statement | GRB | Florence | 38 min |
| Aug 10, 1:17 PM CDT | Special Weather Statement | GRB | Marinette | 43 min |
| Aug 10, 1:47 PM CDT | Special Weather Statement | GRB | Calumet, Winnebago | 43 min |
| Aug 10, 2:20 PM CDT | Special Weather Statement | GRB | Manitowoc | 40 min |
| Aug 10, 2:33 PM CDT | Special Weather Statement | GRB | Manitowoc | 42 min |
| Aug 10, 2:43 PM CDT | Special Marine Warning | GRB | 92 min | |
| Aug 10, 2:44 PM CDT | Areal Flood Advisory | GRB | Manitowoc | 3 hr |
| Aug 10, 2:52 PM CDT | Special Weather Statement | GRB | Marinette | 53 min |
| Aug 10, 3:13 PM CDT | Special Weather Statement | GRB | Manitowoc | 47 min |
| Aug 10, 3:17 PM CDT | Special Marine Warning | GRB | 58 min | |
| Aug 10, 3:24 PM CDT | Special Weather Statement | GRB | Door | 66 min |
| Aug 10, 3:35 PM CDT | Severe Thunderstorm Warning | GRB | Door | 40 min |
| Aug 10, 3:41 PM CDT | Special Marine Warning | GRB | 101 min | |
| Aug 10, 3:57 PM CDT | Special Marine Warning | GRB | 61 min | |
| Aug 10, 4:14 PM CDT | Severe Thunderstorm Warning | GRB | Door | 46 min |
| Aug 10, 4:37 PM CDT | Areal Flood Advisory | GRB | Door | 104 min |
| Aug 10, 4:55 PM CDT | Special Weather Statement | GRB | Kewaunee | 50 min |
| Aug 10, 5:01 PM CDT | Special Weather Statement | GRB | Door | 44 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.